Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 67, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 12, 2018, 4:09 PM CDT for Clay County, Oktibbeha County, Webster County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2018, 4:09 PM CDT (21:09 UTC)
- Expired
- Aug 12, 2018, 6:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, MS, Oktibbeha County, MS, Webster County, MS
The radar
The Columbus AFB radar (KGWX), 64 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 486 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
383
WGUS54 KJAN 122109
FFWJAN
MSC025-105-155-122315-
/O.NEW.KJAN.FF.W.0067.180812T2109Z-180812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
409 PM CDT SUN AUG 12 2018
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northern Oktibbeha County in northeastern Mississippi...
East central Webster County in north central Mississippi...
Southern Clay County in northeastern Mississippi...
* Until 615 PM CDT.
* At 409 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Starkville, West Point, Maben, Pheba, Tibbee, Cumberland, Griffith
and Muldrow.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3351 8864 3350 8867 3348 8867 3342 8872
3343 8904 3350 8909 3353 8909 3353 8911
3362 8918 3366 8851
$$
GRG1 follow-up statement
812
WGUS74 KJAN 122142
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
442 PM CDT SUN AUG 12 2018
MSC025-105-155-122315-
/O.CON.KJAN.FF.W.0067.000000T0000Z-180812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oktibbeha MS-Webster MS-Clay MS-
442 PM CDT SUN AUG 12 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
NORTHERN OKTIBBEHA...EAST CENTRAL WEBSTER AND SOUTHERN CLAY
COUNTIES...
At 441 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Starkville, West Point, Maben, Pheba, Tibbee, Cumberland, Griffith
and Muldrow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3351 8864 3350 8867 3348 8867 3342 8872
3343 8904 3350 8909 3353 8909 3353 8911
3362 8918 3366 8851
$$
GRGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:46 PM CDT, 23 minutes earlier.
Area forecast discussion, Aug 12, 3:46 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Jackson MS 346 PM CDT Sun Aug 12 2018 .DISCUSSION... Tonight and tomorrow: A good coverage of showers and storms are being seen on area radars this afternoon, both across the northern and southwest parts of the forecast area. Not as much convection is occurring across the central portions but expected more to develop across these locations through the remainder of the afternoon. Given good lapse rates, ample moisture and plenty of instability, these storms could become strong with gusty winds being the main concern along with lightning and heavy downpours. Storms will diminish through the evening hours, leading to another mild night with overnight low temperatures reaching the lower 70s. Monday will be similar to today as the region remains between the trough in the east and the upper low across north central Texas. As daytime heating occurs, additional showers and storms will develop. The best chances for rain look to be more in the north with the activity tomorrow but there is potential across the forecast area. Highs will once again reach into the lower 90s. /28/ Monday night through next weekend (Saturday): Expect warm, more humid & lessening rain chances in the early-mid week before anomalous period of unsettled & potentially organized convection possible late week & into next weekend. At the surface & aloft, expect ridging & drier air to build in, with PWs falling around an inch & a half to an inch & three quarters. In addition, with strong ridging & subsidence building in, we should be able to limit overall scope of convection. These will become more diurnal & focused in the northeast on Tuesday as the trough & stationary boundary lifts to the north into the mid- Mississippi Valley. In addition, moisture should lift northward along the coast & into the I-59 corridor which will help isolated- scattered coverage across the southeast on Wednesday. Right now it seems most shear is relaxing & building east, but couldn't rule out a couple stronger cells east of I-55 on Tuesday. As the ridge axis builds in Tuesday & gradually flattens on Wednesday, this will lead to better eventual southerly return flow of better moisture by mid-week. Due to us drying out early-mid week, lows should be able to potentially fall into the upper 60s but for sure overall into the low 70s areawide. Due to drier low-mid level air, we should be able to mix out dewpoints in the afternoon into the upper 60s at times, helping limit heat issues. However, with increasing low level thermal heat, we should still be able to get into the mid-90s, even with some isolated convection around. In addition, with increasing heat & humidity, heat stress will gradually rise early-mid week (i.e. Tuesday-Thursday). There could be some potential for some issues around, but will hold off mentioning because it's very marginal & near the hottest portion of the year & better rain & storm chances moving in late week on Thursday. Regardless, couldn't rule out some mention of it being introduced in a later package. As the trough/shortwave phases over the southern Plains & ejects northeast into the Ohio Valley & Great Lakes, we should be able to get better moisture return & PWs closer to 2+ inches. This will help drive an anomalous trough & cold front move down into the Mississippi Valley. Expect northwest flow to build back in, with scattered-numerous rain & storms possible by late week & through the weekend, especially across the Highway 82 & Highway 45 corridors. Due to stronger low-mid level northwest flow (i.e. 0-2 & 0-3km flow around 10-20kts), some stronger more organized convection is possible into the weekend. With global ensemble consensus in good agreement on the synoptic pattern & CIPS analogs showing probabilities of some severe storms, definitely can't rule out some strong-severe storms into next weekend, especially more so Friday & into next weekend. /DC/ && .AVIATION... 18Z TAF discussion: VFR flight categories are prevailing at all TAF sites this afternoon and should mostly continue that way through the next 24 hours. Scattered showers and thunderstorms are beginning to develop across the region this afternoon and coverage should increase through the remainder of the afternoon into the evening hours. Flight categories could briefly be reduced to MVFR/IFR status if convection is observed within a site's respected aerodrome. Gusty winds, heavy downpours, and frequent lightning strikes will all be possible with storms today. These storms should dissipate through the evening. /28/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 72 92 71 94 / 28 25 13 15 Meridian 72 92 72 94 / 30 35 16 24 Vicksburg 72 92 71 94 / 28 22 10 12 Hattiesburg 73 91 72 94 / 29 28 16 31 Natchez 71 93 71 93 / 28 22 9 13 Greenville 72 92 71 91 / 31 28 13 15 Greenwood 72 92 71 92 / 31 35 14 16 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 28/DC
Hazardous weather outlook, Aug 12, 2:29 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 229 PM CDT Sun Aug 12 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 131930- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 229 PM CDT Sun Aug 12 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Monday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. 28 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Aug 12, 3:18 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
318 PM CDT SUN AUG 12 2018
MSZ025-027-122115-
Carroll MS-Leflore MS-
318 PM CDT SUN AUG 12 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CARROLL AND
SOUTHEASTERN LEFLORE COUNTIES UNTIL 415 PM CDT...
At 318 PM CDT, Meteorologists were tracking a strong thunderstorm
over Sidon, or near Greenwood. This storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Sidon around 355 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3341 9007 3333 9018 3334 9019 3341 9032
3350 9022
TIME...MOT...LOC 2018Z 313DEG 3KT 3344 9023
22Local storm report, Aug 12, 3:19 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CDT SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL 1 SSE KOSCIUSKO 33.04N 89.58W
08/12/2018 E0.75 INCH ATTALA MS PUBLIC
DIME TO PENNY SIZE HAIL ON THE SOUTH SIDE OF
KOSCIUSKO.
&&
TWLocal storm report, Aug 12, 3:30 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND GST 2 SW STARKVILLE 33.43N 88.85W
08/12/2018 M47 MPH OKTIBBEHA MS ASOS
MEASURED AT GEORGE M BRYAN AIRPORT IN
STARKVILLE.
&&
TWSpecial weather statement, Aug 12, 3:33 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
333 PM CDT SUN AUG 12 2018
MSZ039-122130-
Noxubee MS-
333 PM CDT SUN AUG 12 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NOXUBEE COUNTY
UNTIL 430 PM CDT...
At 333 PM CDT, Meteorologists were tracking a strong thunderstorm
over Bigbee Valley, or near Pickensville, moving east at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Bigbee Valley and Prairie Point around 345 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3311 8832 3309 8833 3317 8849 3328 8846
3328 8830
TIME...MOT...LOC 2033Z 288DEG 7KT 3324 8838
22Special weather statement, Aug 12, 3:37 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
337 PM CDT SUN AUG 12 2018
MSZ030-031-033-122130-
Lowndes MS-Oktibbeha MS-Clay MS-
337 PM CDT SUN AUG 12 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN OKTIBBEHA...CENTRAL
LOWNDES AND SOUTHEASTERN CLAY COUNTIES UNTIL 430 PM CDT...
At 337 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near West Point to near Longview.
Movement was east at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
West Point around 340 PM CDT.
Waverly around 355 PM CDT.
Columbus AFB around 405 PM CDT.
Kolola Springs around 410 PM CDT.
Columbus around 415 PM CDT.
Muldrow around 420 PM CDT.
Sessums around 425 PM CDT.
Steens, Tibbee and Bent Oak around 430 PM CDT.
Other locations impacted by these storms include Artesia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3356 8827 3334 8868 3347 8907 3368 8858
3367 8850 3366 8852 3365 8851 3366 8850
3366 8846 3367 8845 3365 8826
TIME...MOT...LOC 2037Z 280DEG 15KT 3363 8858 3348 8894
22Special weather statement, Aug 12, 3:40 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
340 PM CDT SUN AUG 12 2018
MSZ018-122145-
Bolivar MS-
340 PM CDT SUN AUG 12 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOLIVAR COUNTY UNTIL 445
PM CDT...
At 340 PM CDT, Meteorologists were tracking a strong thunderstorm
near Rosedale. This storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Bolivar
County, including the following locations... Beulah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3389 9079 3377 9093 3379 9099 3380 9100
3381 9102 3381 9104 3384 9107 3385 9107
3395 9096
TIME...MOT...LOC 2040Z 304DEG 4KT 3387 9097
22The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:41 PM CDT | Special Weather Statement | JAN | Sunflower | 34 min |
| Aug 12, 2:30 PM CDT | Special Weather Statement | JAN | Attala | 30 min |
| Aug 12, 2:39 PM CDT | Special Weather Statement | JAN | Oktibbeha | 51 min |
| Aug 12, 2:44 PM CDT | Special Weather Statement | JAN | Covington | 46 min |
| Aug 12, 3:18 PM CDT | Special Weather Statement | JAN | Leflore | 57 min |
| Aug 12, 3:31 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 44 min |
| Aug 12, 3:33 PM CDT | Special Weather Statement | JAN | Noxubee | 57 min |
| Aug 12, 3:37 PM CDT | Special Weather Statement | JAN | Lowndes, Oktibbeha | 53 min |
| Aug 12, 3:40 PM CDT | Special Weather Statement | JAN | Bolivar | 65 min |
| Aug 12, 4:03 PM CDT | Flash Flood Warning | JAN | Hinds, Rankin | 117 min |
| Aug 12, 4:03 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 30 min |
| Aug 12, 4:10 PM CDT | Special Weather Statement | JAN | Noxubee | 65 min |
| Aug 12, 4:34 PM CDT | Special Weather Statement | JAN | Lowndes | 26 min |
| Aug 12, 4:47 PM CDT | Special Weather Statement | JAN | Jasper | 43 min |
| Aug 12, 5:03 PM CDT | Special Weather Statement | JAN | Neshoba | 57 min |
| Aug 12, 5:06 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba, Newton | 54 min |
| Aug 12, 5:25 PM CDT | Flash Flood Warning | JAN | Neshoba | 2 hr |
| Aug 12, 5:25 PM CDT | Special Weather Statement | JAN | Newton | 50 min |
| Aug 12, 5:27 PM CDT | Special Weather Statement | JAN | Kemper | 48 min |
| Aug 12, 5:54 PM CDT | Areal Flood Warning | JAN | Hinds | 66 min |
| Aug 12, 6:05 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Jefferson, Lincoln, Warren | 55 min |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.